Florida, 2024

Damaging Wind in Florida, August 23, 2024

August 23, 2024 · NWS TBW · 1 event in 1 county or zone

Afternoon thunderstorms south of a stalled out frontal boundary over the north-central Florida peninsula produce wind damage near Saint Leo in Pasco County when a tree falls onto a home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms south of a stalled out frontal boundary over the north-central Florida peninsula produce wind damage near Saint Leo in Pasco County when a tree falls onto a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 23, 1:46 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 23, 1:46 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
246 PM EDT Fri Aug 23 2024

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 244 PM EDT Fri Aug 23 2024

Today we have begun the transition into a more typical summertime
pattern with a more southeasterly flow and storm coverage later in
the afternoon. A frontal boundary remains stalled over north Florida
but it will continue to wash out and be less of an influence into
the weekend. Surface high pressure will continue to build over
the area this weekend locking in that E/SE flow into next week.
Saturday into Sunday will be the more typical afternoon shower
pattern, with a diurnal heating and sea breeze convergence playing
a roll in storm development and movement. Some extra moisture
from a very weak tropical wave will move north over the state this
weekend favoring more widespread showers and storms, especially
Sunday.

The typical afternoon showers and storms pattern will continue into
mid week. By Thursday, some drier air will move south into area
dropping PWAT values under 2", and decreasing rain chances.
Temperatures will remain pretty typical of August, low to mid 90s
each day with heat indices reaching into the triple digits for
many areas.

&&

.AVIATION...
(18Z TAFS)
Issued at 244 PM EDT Fri Aug 23 2024

VFR conditions prevail, however showers and storms will develop
inland and will likely move back towards the coast later this
afternoon/evening. Light SE winds will begin to shift slightly more
W/SW along the coast a sea breeze tries to develop. Otherwise E/SE
flow overnight and continue tomorrow. AFternoon showers and storms
expected once again tomorrow as we shift back into the typical
summertime pattern.

&&

.MARINE...
Issued at 244 PM EDT Fri Aug 23 2024

Light SE winds will transition onshore as a sea breeze develops.
This will be the pattern throughout the weekend and into next week.
Storms that develop inland each afternoon could be pushed back
towards the coast and over the waters each evening. No headlines are
expected, but winds are forecasted to have an overnight surge
that could near exercise caution the next couple of nights.

&&

.FIRE WEATHER...
Issued at 244 PM EDT Fri Aug 23 2024

No fire weather concerns as ample moisture continues to hang around
and RH values remain well above critical values.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  92  75  91 /  20  50  10  70
FMY  76  92  77  91 /  40  60  20  70
GIF  75  92  77  92 /  20  60   0  70
SRQ  75  93  76  93 /  30  60  20  70
BKV  73  93  73  93 /  20  50   0  70
SPG  80  93  79  92 /  30  50  10  70

&&

Sea Breeze Thunderstorm Regime For Saturday: 2
Sea Breeze Thunderstorm Regime For Sunday: 2

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Pearce
DECISION SUPPORT...RDavis

In the hours before

Special weather statement, Aug 23, 4:06 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
506 PM EDT Fri Aug 23 2024

FLZ151-251-232130-
Coastal Hillsborough FL-Inland Hillsborough FL-
506 PM EDT Fri Aug 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HILLSBOROUGH
COUNTY THROUGH 530 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm over
University of South Florida, or over Temple Terrace, moving east at
10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tampa, Temple Terrace, Lutz, Brandon, University, East Lake-Orient
Park, Lake Magdalene, Palm River-Clair Mel, Busch Gardens, Florida
State Fairgrounds, Mango, Thonotosassa, New Tampa, Tampa Executive
Airport, University Of South Florida, Lettuce Lake Park, Orient Park,
and Seffner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2813 8245 2813 8224 2791 8231 2802 8248
TIME...MOT...LOC 2106Z 279DEG 10KT 2806 8241

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Aug 23, 4:09 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
509 PM EDT Fri Aug 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Gst     2 NW Temple Terrace     28.06N 82.41W
08/23/2024  M41 MPH          Hillsborough       FL   Mesonet

            Mesonet station 1569W Fpr Wusf Tampa.

&&

The radar

The Tampa radar (KTBW), 72 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pasco

When
August 23, 4:15 PM EST
Where
Pasco County, 2.53 mi ESE of Saint Leo
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
28.330, -82.220

County EM reported tree down onto home near Saint Leo with minor damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215132.